Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 45, NWS Norman, OK

May 22, 2008Custer County, Oklahoma

NWS Norman, OK issued this tornado warning at May 22, 2008, 7:12 PM CDT for Custer County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2008, 7:12 PM CDT (00:12 UTC)
Expired
May 22, 2008, 7:45 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Custer County, OK

The radar

The Vance AFB radar (KVNX), 144 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:28 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2592 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 230013
TOROUN
OKC039-230045-
/O.NEW.KOUN.TO.W.0045.080523T0012Z-080523T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CUSTER COUNTY IN WESTERN OKLAHOMA...

* UNTIL 745 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  MOOREWOOD...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUTLER.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

LAT...LON 3582 9900 3568 9892 3558 9935 3574 9937
TIME...MOT...LOC 0012Z 244DEG 26KT 3567 9931

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 22, 2:56 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 22, 2:56 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU MAY 22 2008

.DISCUSSION...
LARGE UPPER LOW WILL CONT TO DOMINATE MUCH OF THE WESTERN HALF OF THE
COUNTRY NEXT COUPLE OF DAYS. WE WILL BE JUST CLOSE ENOUGH TO THIS
LOW ALONG WITH SFC DRYLINE TO CAUSE SOME CONCERN FOR SEVERE IN/NEAR
THE AREA FOR NEXT SEVERAL DAYS. MOST SIGNIFICANT OPPORTUNITY MAY BE
THIS EVENING AS STORMS DEVELOP ALONG DRYLINE ACROSS THE EASTERN TX
PANHANDLE AND THEN MOVE EAST INTO WESTERN SECTIONS OF THE AREA. THIS
ACTIVITY WILL THEN MOVE EAST AND NORTHEAST ACROSS MAINLY NORTHERN
HALF OF AREA OVERNIGHT. DRYLINE BACKS TONIGHT AND THEN MAKES ANOTHER
RUN TOWARD WESTERN OK ON FRI WITH PERHAPS MORE SEVERE WX AFFECTING
WESTERN SECTIONS.

STORM CHANCES WILL CONT OVER THE WEEKEND... ALTHOUGH AT THIS TIME
UPPER LOW OPENS UP WITH ENERGY LIFTING THROUGH THE CENTRAL AND
NORTHERN PLAINS. SO BEST CHANCES MAY REMAIN NORTH UNTIL EARLY NEXT
WEEK WHEN A SFC FRONT DROPS SOUTH INTO THE STATE.

OTHERWISE... AREA REMAINS IN WARM/MOIST SECTOR UNTIL FRONT MAKES
APPEARANCE... SO THE UPCOMING HOLIDAY WEEKEND SHOULD BE HOT AND
MUGGY WITH DAYTIME TEMPS IN THE 90S AND OVERNIGHT LOWS IN THE 60S
AND LOW 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  91  73  93 /  30  10  30  30
HOBART OK         70  94  72  93 /  30  20  30  30
WICHITA FALLS TX  73  95  72  94 /  20  10  30  20
GAGE OK           62  92  67  91 /  40  20  30  30
PONCA CITY OK     71  87  73  90 /  60  20  30  30
DURANT OK         71  92  74  92 /  20  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/30
Hazardous weather outlook, May 22, 3:05 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT THU MAY 22 2008

OKZ004>048-050>052-TXZ083>090-231200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
305 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING IN WEST CENTRAL AND NORTHWEST
OKLAHOMA. A SLIGHT RISK COVERS THE REST OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS NORTH AND WEST OF A LINE FROM ERICK TO
CLINTON...TO FAIRVIEW AND CHEROKEE. THE SLIGHT RISK INCLUDES THE
REST OF THE AREA WEST OF A LINE FROM MEDFORD TO EL RENO AND DUNCAN
IN OKLAHOMA...TO HENRIETTA AND JOY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE 4 PM THROUGH 12 AM.

IMPACTS...
SUPERCELL THUNDERSTORMS WITH VERY LARGE HAIL UP TO BASEBALL SIZE.
THREATS FOR DAMAGING WINDS AND TORNADOES WILL INCREASE WITH ANY
STORM THAT SURVIVES INTO THE EVENING. GREATER COVERAGE OF STORMS IS
EXPECTED IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION
AT LEAST THROUGH EVENING...WITH SOME POTENTIAL TO EXTEND OPERATIONS
OVERNIGHT.

DISCUSSION...
BY MID AFTERNOON...LOW PRESSURE WAS ANCHORED IN NORTHEAST
COLORADO...WITH A DRYLINE MOVING SLOWLY THROUGH THE EASTERN OKLAHOMA
AND TEXAS PANHANDLES. MEANWHILE...STRONG HEATING WITHIN A MOIST GULF
AIRMASS...HAD CREATED A VERY UNSTABLE ENVIRONMENT FROM THE DRYLINE
EASTWARD THROUGH MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. FOR
SEVERAL HOURS TODAY...THE CAP WILL BE WEAK ENOUGH TO ALLOW SCATTERED
SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN AREA OF CONCERN IS OVER
THE OUTLINED RISK AREAS...WHERE THUNDERSTORMS MAY DEVELOP ON THE
DRYLINE AND ALSO AHEAD OF THE DRYLINE. JET STREAM WINDS AND AN UPPER
LEVEL TROUGH WILL PROVIDE A GRADUAL INCREASE IN WIND SHEAR AND
LIFT...RESULTING IN SCATTERED SUPERCELLS THAT WILL MOVE NORTHEAST
THROUGH THE RISK AREAS.

INITIALLY...CLOUD BASES WILL BE RELATIVELY HIGH...WITH THE MAIN
THREAT BEING VERY LARGE HAIL AND SOME DAMAGING WINDS. GIVEN THE
AMOUNT OF INSTABILITY...HOWEVER...ISOLATED TORNADOES CANNOT BE RULED
OUT THIS AFTERNOON AND EARLY EVENING. THE TORNADO POTENTIAL WILL
INCREASE IN THE MID TO LATE EVENING...WITH ANY STORM THAT IS ABLE TO
MOVE FARTHER EAST INTO DEEPER MOISTURE...WHERE LOW LEVEL WINDS AND
CLOUD BASES WILL BECOME INCREASINGLY SUPPORTIVE OF ROTATION NEAR THE
SURFACE. THE CAP WILL BEGIN TO REFORM AROUND THIS TIME...SO STORMS
MAY WEAKEN OR BECOME ELEVATED. ANY WELL FORMED SUPERCELLS...
HOWEVER...WILL POSE AN INCREASING THREAT FOR DAMAGING WINDS AND
TORNADOES.

ANOTHER AREA TO BE MONITORED IS SOUTHEAST OKLAHOMA...EAST OF AN
ARDMORE TO SHAWNEE LINE...WHERE MOISTURE IS DEEPEST. THERE IS NO
ORGANIZED WEATHER FEATURE TO CREATE LIFT IN THIS AREA...BUT LOCAL
CONVERGENCE MAY ALLOW FOR ISOLATED SEVERE THUNDERSTORMS PRODUCING
BRIEF DAMAGING WIND GUSTS AND LARGE HAIL THROUGH EARLY EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...7
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY...THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE...WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE FOR SEVERE WEATHER ACROSS WESTERN AND NORTHERN OKLAHOMA.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A
COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS WILL
DECREASE...RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

UNSCHEDULED UPDATES OF THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
THROUGH THIS EVENING. OTHERWISE...THE NEXT SCHEDULED ISSUANCE WILL
BE AT
7 AM FRIDAY.

BURKE

In the hours before

Local storm report, May 22, 6:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 NE CATESBY            36.50N 99.95W
05/22/2008  E2.00 INCH       ELLIS              OK   CO-OP OBSERVER

0630 PM     HAIL             1 N STRONG CITY         35.68N 99.60W
05/22/2008  E2.75 INCH       ROGER MILLS        OK   AMATEUR RADIO

0633 PM     HAIL             3 S CHEYENNE            35.57N 99.68W
05/22/2008  E1.75 INCH       ROGER MILLS        OK   EMERGENCY MNGR

&&

TY/FM/DW
Local storm report, May 22, 6:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 S CHEYENNE            35.57N 99.68W
05/22/2008  E1.75 INCH       ROGER MILLS        OK   AMATEUR RADIO

0550 PM     HAIL             8 N SWEETWATER          35.54N 99.92W
05/22/2008  E1.75 INCH       ROGER MILLS        OK   PUBLIC

            HAIL COVERING THE GROUND

&&

TY/FM/DW
Local storm report, May 22, 6:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             CHEYENNE                35.61N 99.68W
05/22/2008  E2.50 INCH       ROGER MILLS        OK   AMATEUR RADIO

&&

TY/FM/DW
Local storm report, May 22, 6:46 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             6 E LAVERNE             36.71N 99.79W
05/22/2008  E1.00 INCH       HARPER             OK   BROADCAST MEDIA

            KWTV STORM TRACKER

&&

TY/FM/DW
Special weather statement, May 22, 6:47 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT THU MAY 22 2008

OKZ015-016-230000-
DEWEY OK-CUSTER OK-
647 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND DEWEY COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF MOOREWOOD AT
647 PM CDT...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR
Local storm report, May 22, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 ENE BUFFALO           36.86N 99.56W
05/22/2008  E1.25 INCH       HARPER             OK   TRAINED SPOTTER

0700 PM     HAIL             2 SSW BUFFALO           36.81N 99.64W
05/22/2008  E0.75 INCH       HARPER             OK   CO-OP OBSERVER

&&

TY/FM/DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:28 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey47 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningOUNEllis, Harper45 min
May 22, 8:05 PM CDTAreal Flood AdvisoryOUNRoger Mills3 hr
May 22, 8:13 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major62 min
May 22, 8:17 PM CDTSevere Thunderstorm WarningOUNCuster28 min
May 22, 8:33 PM CDTSevere Thunderstorm WarningOUNCuster27 min
May 22, 8:33 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward42 min
May 22, 8:43 PM CDTAreal Flood AdvisoryOUNCuster, Dewey3 hr
May 22, 8:58 PM CDTHigh Wind WarningOUNAlfalfa, Woods76 min
May 22, 9:02 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Garfield, Kingfisher, Major58 min
May 22, 9:13 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward62 min
May 22, 9:55 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher, Logan65 min
May 22, 10:11 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward49 min
May 22, 10:52 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward38 min
May 22, 10:57 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma, Payne63 min
May 22, 11:28 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min
May 22, 11:56 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne64 min
May 23, 12:08 AM CDTTornado WarningOUNAlfalfa, Grant37 min
May 23, 12:42 AM CDTSevere Thunderstorm WarningOUNGrant48 min
May 23, 12:57 AM CDTSevere Thunderstorm WarningOUNLincoln, Payne48 min
May 23, 1:42 AM CDTSevere Thunderstorm WarningOUNLincoln, Payne48 min
May 23, 1:57 AM CDTSevere Thunderstorm WarningOUNGrant48 min
May 23, 2:15 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant30 min
May 23, 2:49 AM CDTSevere Thunderstorm WarningOUNGrant, Kay41 min
May 23, 6:41 PM CDTSevere Thunderstorm WarningOUNEllis, Harper49 min
May 23, 6:56 PM CDTTornado WarningOUNEllis19 min

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.